Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 42, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 17, 2016, 1:02 PM EDT for 4 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2016, 1:02 PM EDT (17:02 UTC)
- Expired
- Aug 17, 2016, 5:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Johnson County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
024
WGUS53 KJKL 171702
FFWJKL
KYC071-115-159-195-172100-
/O.NEW.KJKL.FF.W.0042.160817T1702Z-160817T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
102 PM EDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARTIN COUNTY IN NORTHEASTERN KENTUCKY...
SOUTHEASTERN JOHNSON COUNTY IN NORTHEASTERN KENTUCKY...
NORTHWESTERN PIKE COUNTY IN SOUTHEASTERN KENTUCKY...
NORTHERN FLOYD COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 500 PM EDT
* AT 101 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN MOVING REPEATEDLY ACROSS THE WARNED AREA. BETWEEN ONE
AND TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS PORTIONS OF THE
AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRESTONSBURG...MARTIN...WARFIELD...ALLEN...CORN FORK HOLLOW...
BRADBURY...THREEFORKS...DAVELLA...BAYS BRANCH...BAMMER...DOTSON...
DICKS CREEK...BLUE RIVER...WHITEPOST...NERO...LAURA...
HATFIELD STATION...MCCLURE...GULNARE AND RURAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3756 8283 3771 8288 3787 8242 3787 8241
3786 8242 3783 8240 3781 8240 3782 8239
3777 8233 3776 8233 3776 8231 3774 8233
3770 8230 3767 8230 3766 8227
$$
RAY2 follow-up statements
194
WGUS73 KJKL 171838
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
238 PM EDT WED AUG 17 2016
KYC071-115-159-195-172100-
/O.CON.KJKL.FF.W.0042.000000T0000Z-160817T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARTIN KY-JOHNSON KY-PIKE KY-FLOYD KY-
238 PM EDT WED AUG 17 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
MARTIN...SOUTHEASTERN JOHNSON...NORTHWESTERN PIKE AND NORTHERN FLOYD
COUNTIES...
AT 228 PM EDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS
TEMPORARILY ENDED ACROSS THE WARNED AREA. HOWEVER...ADDITIONAL
THUNDERSTORMS PRODUCING HEAVY RAIN WILL BE REENTERING THE AREA.
BETWEEN ONE AND TWO INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS
OF THE AREA AND AN ADDITIONAL INCH OR MORE WILL BE POSSIBLE. FLASH
FLOODING IS EXPECTED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRESTONSBURG...MARTIN...WARFIELD...ALLEN...CORN FORK HOLLOW...
BRADBURY...THREEFORKS...DAVELLA...BAYS BRANCH...BAMMER...DOTSON...
DICKS CREEK...BLUE RIVER...WHITEPOST...NERO...LAURA...
HATFIELD STATION...MCCLURE...GULNARE AND RURAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3756 8283 3771 8288 3787 8242 3787 8241
3786 8242 3783 8240 3781 8240 3782 8239
3777 8233 3776 8233 3776 8231 3774 8233
3770 8230 3767 8230 3766 8227
$$
RAY553
WGUS73 KJKL 172040
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
440 PM EDT WED AUG 17 2016
KYC071-115-159-195-172046-
/O.CAN.KJKL.FF.W.0042.000000T0000Z-160817T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARTIN KY-JOHNSON KY-PIKE KY-FLOYD KY-
440 PM EDT WED AUG 17 2016
...THE FLASH FLOOD WARNING FOR MARTIN...SOUTHEASTERN JOHNSON...
NORTHWESTERN PIKE...AND NORTHERN FLOYD COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3756 8283 3771 8288 3787 8242 3787 8241
3786 8242 3783 8240 3781 8240 3782 8239
3777 8233 3776 8233 3776 8231 3774 8233
3770 8230 3767 8230 3766 8227
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:51 AM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 17, 10:51 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Jackson KY 1051 AM EDT WED AUG 17 2016 .UPDATE... Issued at 1051 AM EDT WED AUG 17 2016 Scattered showers and thunderstorms continue to affect the northern part of the forecast area. Have made several updates this morning, mainly to show hourly progression of clouds and convection. With precipitable water around 2" at both Wilmington OH and Nashville TN this morning, will need to continue to monitor the heavy rain threat this afternoon. Increasing cloud cover over the western part of the forecast area will limit severe threat this afternoon, but a marginal risk will continue for the eastern part of the area. UPDATE Issued at 658 AM EDT WED AUG 17 2016 A Few widely isolated showers developed early this morning in Pike county and near London. These showers have been drifting off to the northeast over the past hour. Coverage is very sparse with this activity. The main show is still expected to arrive from the west later this morning. In fact, already seeing some thunderstorm development between Glasgow and Lexington. This activity will work into the bluegrass region by 14z. This activity will continue to slowly overspread the area through the remainder of the day. Latest HRRR still has widespread showers and storms which seems reasonable based on radar/satellite trends. Outside of some minor tweaks in pops, no significant changes made early this morning. && .SHORT TERM...(Today through Thursday) Issued at 332 AM EDT WED AUG 17 2016 A surface trough resides across western Kentucky this morning with a stream of showers and a few thunderstorms spreading northward across western and central kentucky. A few other showers remain just southeast of the area in Virginia and are expected to remain out of our area. Thus, the morning will start off dry, but that should be quick to change as this surface trough spreads east late this morning into the afternoon hours. Should be enough clearing early in the day to destabilize the area and allow for rapid shower/storm development through the afternoon hours. Given the boundary and modest forcing from a mid level trough, will go with categorical pops across the area today. PW's near 2 inches will set the stage for locally heavy rainfall, but hi-res model guidance suggest activity will be fairly progressive with very little training. Thus, while some heavy rain will be possible, for the most part, we should stay under are rather high flash flood guidance. Once the area is worked over this morning and we lose the daytime instability, expect another lull in activity tonight, although a few showers could hold on in southeast Kentucky. Tomorrow with the washed out boundary in our vicinity, looks like more shower and storm development could occur with the best coverage across southern and southeast Kentucky. Farther north, coverage should be more isolated. Plan to stay well above guidance on highs today as we should see a good deal of sunshine prior to the shower/storm development this afternoon. Farther northwest, highs may be closer to 80 with a quicker onset of rain/clouds. Tonight, will go with upper 60s in the rain cooled air behind the departing rain. On Thursday, highs will recover to the mid 80s. .LONG TERM...(Thursday night through Tuesday) Issued at 332 AM EDT WED AUG 17 2016 A relative lull in precipitation coverage appears to be likely Thursday night into early Friday, with perhaps some nocturnal activity lingering near the Tennessee border overnight in vicinity of the above mentioned frontal boundary. Shortwave energy moving out of the Mid Mississippi and Tennessee Valleys Friday afternoon will combine with increasing moisture and daytime heating to promote scattered thunderstorm development. Increasing southwest flow will take place for the weekend as an level low, currently residing across the Northwest Territories, deepens and migrates toward Hudson Bay. An elongated trough axis will stretch south into Big Sky country, before moving into the Great Plains and Midwest through the weekend. Increasing moisture and deep layer forcing for ascent will lead to scattered to numerous showers and thunderstorms across eastern Kentucky, with peak coverage likely taking place Sunday. Frontal passage should occur for the start of next week as a 1020+ mb surface ridge builds into the Ohio Valley, leading to a pleasant change in airmass. Dewpoints will drop from the mid 60s to near 70 into the upper 50s to low 60s, while high temperatures top out in the upper 70s to low 80s early next week following readings in the low-mid 80s. Pleasant overnight low temperatures also look to be in the offing, with a few locales falling into the upper 50s by Tuesday morning underneath the ridge axis. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 658 AM EDT WED AUG 17 2016 VFR conditions will prevail through much of the TAF forecast period again. Shower and storm chances will increase this morning, a period of prevailing showers/storms expected across the area from later this morning through the afternoon. Thunderstorms will bring a temporary reductions in visibilities along with localized wind gusts. Conditions should improve towards 00z, but could be looking at some fog or stratus development tonight. Will take a closer look at this with the 18z TAF issuances. && .JKL Watches/Warnings/Advisories... None. && UPDATE...SBH SHORT TERM...KAS LONG TERM...GUSEMAN AVIATION...KAS
Hazardous weather outlook, Aug 17, 3:55 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 355 AM EDT WED AUG 17 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 355 AM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE STRONGEST STORMS WILL CONTAIN WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM THURSDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS/GUSEMAN
In the hours before
Special weather statement, Aug 17, 10:48 AM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1048 AM EDT WED AUG 17 2016
KYZ104-106-107-171530-
ELLIOTT-MORGAN-JOHNSON-
1048 AM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT ELLIOTT...MORGAN...JOHNSON
COUNTIES THROUGH 1130 AM EDT...
AT 1047 AM EDT...A STRONG THUNDERSTORM WAS OVER LIBERTY ROAD...OR
OVER WEST LIBERTY...MOVING EAST AT 40 MPH.
WIND GUSTS BETWEEN 30 AND 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...SANDY HOOK...HENRY...GORDON FORD...WHITE OAK...
CROCKETT...ELNA...KERZ...MIMA...WRIGLEY...RELIEF...LITTLE SANDY...
LENOX...LIBERTY ROAD...POMP...BARNROCK...SILVERHILL...PANAMA...
MIZE AND WINIFRED.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3817 8298 3818 8292 3811 8289 3805 8295
3803 8300 3798 8302 3796 8299 3800 8296
3800 8293 3792 8275 3789 8304 3787 8307
3790 8313 3786 8312 3782 8337 3794 8342
3819 8299
TIME...MOT...LOC 1447Z 249DEG 33KT 3791 8331
RAYSpecial weather statement, Aug 17, 11:27 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1127 AM EDT WED AUG 17 2016 KYZ107-109-110-171600- FLOYD-JOHNSON-MAGOFFIN- 1127 AM EDT WED AUG 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT FLOYD...JOHNSON...AND MAGOFFIN COUNTIES UNTIL NOON EDT... AT 1126 AM EDT...A STRONG THUNDERSTORM WAS OVER MASON...OR OVER SALYERSVILLE...MOVING EAST AT 25 MPH. WIND GUSTS BETWEEN 30 AND 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...MASON...BROWNLOW... SWAMP BRANCH...STAFFORDSVILLE...MARSHALLVILLE...GYPSY...SWAMPTON... BAYS BRANCH...DOTSON...BALLOT...TUTOR KEY...NERO...BURNING FORK... CONLEY STATION...CONLEY...STRINGTOWN AND LICKSBURG. THIS INCLUDES THE FOLLOWING HIGHWAYS... BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 74 AND 76. KENTUCKY HIGHWAY 3 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 4. U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 13 AND 21. U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 7. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3764 8310 3779 8310 3785 8274 3763 8272 TIME...MOT...LOC 1526Z 267DEG 21KT 3772 8304 RAY
Special weather statement, Aug 17, 12:08 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1208 PM EDT WED AUG 17 2016
KYZ107-110-119-120-171700-
FLOYD-MARTIN-JOHNSON-PIKE-
1208 PM EDT WED AUG 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FLOYD...MARTIN...
JOHNSON... AND PIKE COUNTIES UNTIL 1 PM EDT...
AT 1208 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER ODDS...OR 7
MILES NORTHEAST OF PRESTONSBURG...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PRESTONSBURG...INEZ...WARFIELD...CORN FORK HOLLOW...BRADBURY...
THREEFORKS...DAVELLA...BOONS CAMP...OFFUTT...DICKS CREEK...ADD...
WHITEPOST...DAVISPORT...LAURA...DEBORD...PEVIER...HATFIELD STATION...
MCCLURE...CHESTNUT AND RURAL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 3 IN JOHNSON COUNTY KENTUCKY HIGHWAY 3 IN MARTIN
COUNTY BETWEEN MILE MARKERS 1 AND 9.
U.S. HIGHWAY 23 IN JOHNSON COUNTY NEAR MILE MARKER 16.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3766 8272 3793 8276 3788 8261 3789 8260
3795 8258 3796 8253 3794 8249 3794 8250
3790 8247 3791 8247 3788 8242 3781 8240
3782 8239 3776 8233 3776 8231 3774 8233
3767 8228
TIME...MOT...LOC 1608Z 264DEG 23KT 3777 8267
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:48 AM EDT | Special Weather Statement | JKL | Elliott, Morgan | 42 min |
| Aug 17, 11:21 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Morgan | 5 hr |
| Aug 17, 11:27 AM EDT | Special Weather Statement | JKL | Magoffin | 33 min |
| Aug 17, 11:42 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 33 min |
| Aug 17, 12:08 PM EDT | Special Weather Statement | JKL | Martin | 52 min |
| Aug 17, 12:14 PM EDT | Areal Flood Advisory | JKL | Martin | 3 hr |
| Aug 17, 3:30 PM EDT | Special Weather Statement | JKL | Floyd | 30 min |
| Aug 17, 6:59 PM EDT | Areal Flood Advisory | JKL | Breathitt | 61 min |
| Aug 17, 7:39 PM EDT | Areal Flood Advisory | JKL | Breathitt, Knott | 66 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.